High Wind, C & E Glenn/Colusa T X W/N Sutter/Sw Yuba/Butte T X E
- When
- January 10, 8:35 AM PST to 8:20 PM PST
- Where
- C & E Glenn/Colusa T X W/N Sutter/Sw Yuba/Butte T X E forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
Strengthening low pressure off the north coast helped produce strong southeast to south winds across the Northern California interior. Nearly 80,000 PG&E and SMUD customers temporarily lost electricity.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Strengthening low pressure off the north coast helped produce strong southeast to south winds across the Northern California interior. Nearly 80,000 PG&E and SMUD customers temporarily lost electricity. Wind speeds approached 50 mph across the Sacramento Valley and Delta and 75 mph across the southern coastal range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 10, 4:35 AM PST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
435 AM PST WED JAN 10 2001
STILL A FEW LINGERING SHOWERS ACROSS THE CWA THIS MORNING IN THE WAKE
OF THE STORM THAT MOVED THROUGH. NOW FOCUSING ATTENTION ON UPSTREAM
DEVELOPING STORM. IMPRESSIVE ENHANCEMENT...CLOUD TOP COOLING...SEEN
ALONG BAROCLINIC ZONE ON IR IMAGERY OVER THE LAST 12 HOURS AS 120+KT
JET DIGS INTO BASE OF TROUGH. BUOY 59 SHOWING STRONG SURFACE FRONT
WITH 30 TO 35 KTS WIND SHIFT AS FRONTAL ZONE PASSED AROUND 0830Z.
LATEST SSMI RR DATA SHOWING UPWARDS OF .75 INCH/HR ALONG FRONT. 06Z
ETA RUN SIMILAR WITH PREVIOUS RUN AND AVN IN BRINGING PRECIP TO COAST
AROUND 18Z AND SPREADING INLAND DURING THE AFTERNOON. STRONG
SOUTHEAST FLOW DEVELOPS AHEAD OF THE SYSTEM TODAY WHICH MAY SLOW
ONSET OF PRECIP. STEADY PRECIPITATION MOVES THROUGH CWA
TONIGHT...CHANGING TO SHOWERS THURSDAY AS LOW FILLS AND DROPS SOUTH
ALONG COAST. COLD POOL ALOFT OVER US THURSDAY MAKES FOR SHOWERY
REGIME HOWEVER STRONGER CAPES AND INSTABILITIES APPEAR TO REMAIN
ALONG COAST INVOF LOW CENTER. SHORT WAVE RIDGING FRIDAY TO DRY THINGS
OUT. EXTENDED MODELS DIFFER ON TIMING OF SYSTEM MOVING THROUGH
NORTHERN CALIFORNIA OVER THE WEEKEND WITH CANADIAN QUICKEST. WILL
CONTINUE WITH BROAD BRUSH CHANCE OF PRECIP SATURDAY INTO SUNDAY WITH
DRY WEATHER FOR EARLY PART OF NEXT WEEK.
.STO...WINTER STORM WARNING FOR THIS AFTERNOON AND TONIGHT FOR THE
SOUTHERN CASCADES AND MOUNTAINS OF SOUTHWESTERN SHASTA AND
NORTHERN LAKE COUNTIES.
...WINTER STORM WARNING FOR LATE TODAY AND TONIGHT FOR THE
WEST SLOPES OF THE NORTHERN SIERRA NEVADA...AND LASSEN PARK/
WESTERN PLUMAS COUNTY.
...WINTER WEATHER ADVISORY FOR CLEAR LAKE/SOUTHERN LAKE COUNTY
FOR TONIGHT.
HINTZCAZ015>019-066-067-11000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 400 AM PST WED JAN 10 2001 ...STRONG PACIFIC SYSTEM TO STRIKE NORTHERN CALIFORNIA TODAY INTO THURSDAY... A STRENGTHENING WEATHER SYSTEM WILL TRACK INTO NORTHERN CALIFORNIA TODAY AND CONTINUE INTO THURSDAY. THIS PACIFIC STORM MAY BE THE STRONGEST YET THIS SEASON AND HAS THE POTENTIAL TO PRODUCE IMPRESSIVE RAINFALL AMOUNTS AND WINDY CONDITIONS IN THE CARQUINEZ STRAIT AND DELTA AND ACROSS THE SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS AND FOOTHILLS. THE MAIN AREA OF RAIN SHOULD REACH NORTHERN AND CENTRAL COASTAL REGIONS BY LATE MORNING...THEN PROGRESS INTO THE DELTA AND VALLEY AREAS DURING THE AFTERNOON. RAIN...HEAVY AT TIMES TONIGHT...WILL TAPER TO SHOWERS THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF .50 TO 1.50 INCHES ARE LIKELY IN THE VALLEY WITH HIGHER AMOUNTS POSSIBLE IN THE DELTA AND WESTERN SIDE OF THE VALLEY. ADDITIONALLY...THIS STORM WILL PRODUCE WINDY CONDITIONS ACROSS NORTHERN CALIFORNIA. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 15 TO 30 MPH WITH HIGHER GUSTS ACROSS NORTHERN CALIFORNIA THIS AFTERNOON AND CONTINUE TONIGHT. AT THIS TIME THE SEASONAL RAINFALL TOTAL IN SACRAMENTO IS HOLDING AT 66 PERCENT OF NORMAL...REDDING IS 71 AND STOCKTON IS 69 PERCENT. SIGNIFICANT GAINS ON SEASONAL PRECIPITATION NORMALS COULD BE MADE BY THE END OF THIS STORM. TODAYS RAINFALL RECORDS FOR THESE LOCATIONS ARE AS FOLLOWS...REDDING 1.94 INCHES...SACRAMENTO 1.72 AND STOCKTON 0.78 INCHES. HEAVY SNOW CAN BE EXPECTED AT THE HIGHER ELEVATIONS WITH THIS SYSTEM AND WINTER STORM WARNINGS HAVE BEEN POSTED FOR MOST NORTHERN CALBIFORNIA MOUNTAINS. MASTERS-BEVAN/HINTZ
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228466, 5228467, 5228468, 5228469.